Texas, 2011

Lightning Strikes in Texas, July 6, 2011

July 6, 2011 · NWS LCH · 2 events in 1 county or zone

An upper level disturbance helped produce thunderstorms that had numerous lightning strikes in southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An upper level disturbance helped produce thunderstorms that had numerous lightning strikes in southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 6, 11:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 6, 11:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1259 PM CDT WED JUL 6 2011

.DISCUSSION...
FOR 18Z TAF ISSUANCE.

&&

.AVIATION...
88DS SHOW NUMEROUS SHOWERS AND THUNDERSTORMS ONGOING ACROSS S-CNTL
LA IN RESPONSE TO UPPER LOW SPINNING OFF THE MOUTH OF THE
MISSISSIPPI RIVER. RADARS ALSO SHOW SEVERAL OUTFLOWS WHICH ARE
AIDING IN THE DEVELOPMENT OF ADDITIONAL CONVECTION ACROSS THE
REMAINDER OF THE FORECAST AREA. WITH ABUNDANT LOW-LEVEL GULF
MOISTURE AND GOOD INSTABILITY IN PLACE...THE LACK OF SIGNIFICANT
CAPPING...ALREADY ATTAINED TRIGGER TEMPS AND THE NUMEROUS OUTFLOWS...
CONVECTION SHOULD CONTINUE TO BE A PLAYER FOR THE TERMINALS THIS
AFTERNOON BEFORE LOSS OF HEATING BRINGS SHOWERS AND STORMS TO AN
END AROUND SUNSET. WITH PLENTY OF RAIN HELPING WITH GROUND
MOISTURE AM EXPECTING A BIT OF GROUND FOG/SLIGHT RESTRICTIONS TO
VISIBILITY TOWARD DAWN BEFORE VFR CONDITIONS RESUME FOR THE
REMAINDER OF THE TAF PERIOD.

25

&&

.PREV DISCUSSION... /ISSUED 1002 AM CDT WED JUL 6 2011/

UPDATE...WV IMAGERY CONFIRMS THAT THE REGION IS WITHIN A MOIST
ENVELOPE OF TROPCIAL AIR THAT IS WEAKLY CYCLONIC WITH A BROAD AREA
OF UPPER LEVEL LOW PRESSURE OR TUTT LOCATED OVER THE WEST CENTRAL
GULF OF MEXICO. MORNING SOUNDING MAINTAINS PRECIP WATER LEVELS OF
1.8 INCHES WITH A K-INDEX OF 35. LATEST NAM SHOWS NVA ROTATING
THRU SOUTH LOUISIANA THIS AFTERNOON.

FOR THAT REASON, LOWERING POPS SLIGHTLY TO 30 PERCENT FOR SW LA
AND 40 POP FOR S CEN LA THIS AFTERNOON. THE REMAINDER OF THE FCST
LOOKS ON TRACK. EXPECTING A REPEAT OF THE PULSE TYPE SCATTERED
TSTMS THIS AFTERNOON. SOME OF THESE WILL AGAIN HAVE SOME DECENT
RAINFALL. WILL HAVE TO WATCH FOR PULSE DOWNBURST WINDS STARTING
AROUND 2 PM.

SWEENEY

PREV DISCUSSION... /ISSUED 635 AM CDT WED JUL 6 2011/

AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS FIRING ALONG THE COAST AND
INTO THE COASTAL WATERS THIS MORNING. STORMS ARE MOVING OFF TO THE
NORTHWEST. THIS ACTIVITY WILL DRAW TO A CLOSE LATER THIS MORNING
ONLY TO REDEVELOP OVER LAND. THIS WILL CREATE A CLOUD DECK THAT
WILL GENERALLY RANGE FROM 035 TO 050 BUT LOWER CLOUDS SHOULD BE
EXPECTED. SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE GUSTY
WINDS AND CLOUD TO GROUND LIGHTNING.

PREV DISCUSSION... /ISSUED 309 AM CDT WED JUL 6 2011/

DISCUSSION...MAIN FORECAST ISSUE FOR THIS FORECAST CYCLE WILL BE
POPS. TWO AREAS OF FOCUS FOR CONVECTION TODAY. FIRST...BOUNDARY
JUST NORTH OF OVER THE ARKLATEX BROUGHT MCS INTO NW LOUISIANA
YESTERDAY AFTERNOON AND EVENING. MCS HELD TOGETHER LONG ENOUGH TO
MAKE IT INTO NORTHERN AREAS BEFORE DISSIPATING. WHILE SOME SHORTWAVE
ACTIVITY MAY AID IN CONVECTIVE INITIATION...THE BOUNDARY SHOULD
BECOME FURTHER DIFFUSE TODAY SO MAY SEE A LITTLE LESS IN
DEVELOPMENT. THE SECOND FEATURE IS AN UPPER LOW OVER THE NORTH
CENTRAL GULF. THIS SHOULD ENHANCE DEVELOPMENT ALONG SEABREEZE
ESPECIALLY OVER ACADIANA SO HIGHEST POPS TODAY WILL BE OVER THIS
REGION. TRANSITION TO A SLIGHTLY DRIER PATTERN IS EXPECTED
BEGINNING FRIDAY AS UPPER LOW SHIFTS WEST AND RIDGE ATTEMPTS
TO BUILD BACK INTO THE REGION. ALTHOUGH MID LEVEL THICKNESSES ARE
PROGGED TO INCREASE...ONLY A MODEST REDUCTION IN DEEP LAYER
MOISTURE IS ANTICIPATED. WILL THEREFORE HAVE LOW DIURNAL POPS FOR
THE WEEKEND THROUGH EARLY NEXT WEEK. TEMPERATURES TO REMAIN NEAR
NORMAL.

MARINE...MAIN ISSUES WILL BE CONVECTION AS FAIRLY TRANQUIL WIND
PATTERN SHOULD BE IN PLACE FOR AT LEAST THE NEXT SEVERAL DAYS.
ENVIRONMENT WILL REMAIN FAVORABLE FOR LATE NIGHT SHOWERS ESPECIALLY
TODAY AND THURSDAY. WILL HAVE SLIGHT CHANCE POPS FOR THE WEEKEND AND
INTO EARLY NEXT WEEK.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  91  76  93  76  93 /  30  20  30  20  20
KBPT  94  77  95  76  96 /  30  10  20  10  10
KAEX  94  74  94  74  94 /  40  40  30  20  20
KLFT  92  76  93  77  92 /  40  30  40  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 6, 3:19 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
419 AM CDT WED JUL 6 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-070930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
419 AM CDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON AND THIS EVENING. THE MOST NUMEROUS THUNDERSTORMS ARE
EXPECTED OVER THE ACADIANA REGION. THESE STORMS WILL PRODUCE GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
DOWNPOURS...WHICH COULD LEAD TO PONDING IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY. UPPER LEVEL HIGH
PRESSURE WILL BUILD OVER THE AREA THIS WEEKEND AND EARLY NEXT WEEK ALLOWING
FOR ONLY ISOLATED THUNDERSTORMS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 6, 8:11 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
911 AM CDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     LIGHTNING        3 W BEAUMONT            30.09N 94.20W
07/05/2011                   JEFFERSON          TX   NEWSPAPER

            HOUSE WAS STRUCK BY LIGHTNING AND SET HOUSE ON FIRE.

&&
Special weather statement, Jul 6, 12:06 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
106 PM CDT WED JUL 6 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-070000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
106 PM CDT WED JUL 6 2011

...TROPICAL FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

A VERY MOIST AND UNSTABLE TROPICAL AIRMASS REMAINS IN PLACE
ACROSS THE AREA THIS AFTERNOON...WHILE THE VERTICAL WIND PROFILE
OVER THE AREA IS LIGHT AND VARIABLE. THESE CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF TROPICAL FUNNEL CLOUDS...
ESPECIALLY WHERE RAIN-COOLED BOUNDARIES...KNOWN AS OUTFLOW
BOUNDARIES...AND THE SEA BREEZE COLLIDE.

THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO WARNING
WILL LIKELY BE ISSUED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.

25
Special weather statement, Jul 6, 12:13 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
113 PM CDT WED JUL 6 2011

LAZ043-061845-
ACADIA LA-
113 PM CDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR ACADIA PARISH UNTIL 145 PM CDT...

AT 111 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CROWLEY...NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CROWLEY AND MAXIE BY 145 PM...

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3011 9247 3041 9244 3032 9224 3020 9226

25

The radar

The Lake Charles radar (KLCH), 89 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Jefferson

When
July 6, 2:00 PM CST
Where
Jefferson County, 1.51 mi NNW of Amelia
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
30.090, -94.140

A two story home on the west side of Beaumont was struck by lightning. The resulting fire was quickly put out, but not before the home was severely damaged.

Lightning, Jefferson

When
July 6, 4:50 PM CST
Where
Jefferson County, 0.98 mi ENE of Pine Crest
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
30.126, -94.105

Excessive lightning caused a fire at the Stone Hearth Apartments. One unit with eight apartments was on fire and the roof partially collapsed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336637, 336638.